Wisconsin, 2021

Hail and Damaging Wind in Wisconsin, July 31, 2021

July 31, 2021 · NWS GRB · 3 events in 2 counties and zones

Thunderstorms developed ahead of a cold front during the afternoon hours. The strongest storms produced damaging winds and large hail across central and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a cold front during the afternoon hours. The strongest storms produced damaging winds and large hail across central and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 1:21 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 31, 1:21 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
221 PM CDT Sat Jul 31 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 221 PM CDT Sat Jul 31 2021

The main forecast concern to be on evening thunderstorms, with
secondary concerns on potential for afternoon showers to pop up
Sunday afternoon.

The 19Z MSAS surface analysis indicated a cold front that extended
roughly from Marinette west-southwest to just north of Wausau to
just south of Eau Claire. Showers and thunderstorms had developed
over central WI ahead of the front, but so far have behaved
themselves with brief heavy rainfall and some cloud-to-ground
lightning. Visible satellite imagery showed some taller cumulus
clouds behind the front, so cannot rule out additional showers to
develop late this afternoon. Finally, an area of high pressure was
situated over the northern Plains.

Look for showers and thunderstorms to continue to drop south-
southeast through the rest of central and east-central WI late
this afternoon into the early evening. Once the front exits the
region, dry conditions are forecast with clearing skies as the
high pressure begins to build east across the Upper MS Valley.
Satellite imagery does show a lot of smoke from western wildfires,
thus will need to mention (continue) the hazy conditions. Min
temperatures to range from the upper 40s to lower 50s north,
middle to upper 50s south.

The high pressure is forecast to reach the western Great Lakes
region Sunday afternoon and provide for mostly sunny to partly
cloudy skies and less humidity as dew points drop back into the
50s. Gusty northerly winds will allow usher in a cooler air mass
into WI with max temperatures in the upper 60s to around 70
degrees north, lower to middle 70s south. The only fly in the
ointment would be if another shortwave trough moving south could
develop a few showers. For now, based on a lack of moisture, have
kept Sunday dry.

.LONG TERM...Sunday Night Through Saturday
Issued at 221 PM CDT Sat Jul 31 2021

Fairly quiet weather expected through much of the extended portion
of the forecast with a gradual warming trend.

Sunday night through Monday night: A dry surface ridge is expected
to build across the area through this time period, bring
precipitation-free conditions along with mostly clear skies. The one
exception could be early Monday evening into Monday night as a
shortwave approaches/passes through the area with perhaps an
increase in mid-level moisture. Instability is expected to be around
500 J/kg. Not expecting anything severe, but thunderstorms will be
possible. Otherwise, temperatures are expected to be near normal.
Overnight lows will be in the upper 40s to mid 50s. Highs will warm
into the mid to upper 70s to around 80.

Tuesday through Wednesday: The EC/GFS are hinting at a surface
boundary sinking southward into the area Tuesday into Tuesday night,
which may lead to some afternoon showers and thunderstorms. This
would mainly be during peak heating into the early evening hours
before diminishing overnight. In fact, models are painting out
around 1000-1500 J/kg of MUCAPE, but shear values are only around 15-
20 kts. This would allow for strong storms, but a relatively low
threat of severe from pulse-type storms. Behind the front, drier air
is expected to arrive, bringing fairly quiet conditions for
Wednesday. High temperatures will warm into the low to mid 80s with
overnight lows in the 50s.

Rest of the extended: Model solutions differ on exact timing and
placement of features beyond Wednesday; however, there is some
agreement that the next system will approach the area toward next
weekend (Saturday). At this point will stick with a blend of the
model guidance for the Wednesday night through Saturday time period.
Temperatures are expected to warm above normal.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1247 PM CDT Sat Jul 31 2021

Pesky IFR ceilings eroded during the morning hours, leaving high-
end MVFR and VFR conditions by the noon hour. A mix of daytime cu
and some mid-level clouds will continue through the early evening
hours. A broken line of showers and storms is expected to move
north to south across the area this afternoon and evening ahead of
a cold front. Will continue with the TEMPO groups to highlight
the most likely two-three hour window for each site. Storms have
developed a little ahead of schedule, so will bump up the timing.
Brief lower CIGs/VSBYs will be possible in the stronger storms.
Once the showers and storms exit this afternoon/evening, dry
conditions are expected the rest of the night. Some patchy fog is
possible overnight, but confidence not high enough to include at
this time. Mainly dry conditions are expected on Sunday, but a
late morning or afternoon light shower or sprinkle is possible as
a low-end VFR cloud deck forms.

Smoke continues to spread across the area providing for a very
hazy sky and reducing VSBYs mainly to between 3SM to 6SM. Expect
this to continue through at least sunset and possibly through the
night. HRRR showing the bulk of the smoke exiting the area
overnight, so will not include any reduced VSBYs on Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Cooley
AVIATION.......Bersch
Hazardous weather outlook, Jul 31, 1:24 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Sat Jul 31 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected mainly south of a line from
Marshfield to Green Bay early this evening. A few storms may be
capable of producing large hail or damaging winds through early
evening. There is a Marginal Risk of severe storms for much of
northeast Wisconsin.

Widespread smoke will reduce visibilities and air quality through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance of thunderstorms on Tuesday afternoon. A few
storms may become strong and produce small hail and heavy
rainfall; however, the threat of widespread severe weather is low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening; however,
spotters are encouraged to forward any occurrences of wind gusts
greater than 40 mph and hail greater than one-half inch.

LMZ521-522-541>543-011930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms through early evening. Any
thunderstorms will pose a hazard to mariners.

Gusty north winds and building waves could create conditions
hazardous to small craft late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty north winds and building waves could create conditions
hazardous to small craft Sunday.

There is a chance of thunderstorms Tuesday afternoon.

Kallas/Cooley

In the hours before

Local storm report, Jul 31, 2:07 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
307 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
07/31/2021  M55.00 MPH       WOOD               WI   ASOS

            AT THE AIRPORT.

&&

SAC
Special weather statement, Jul 31, 2:07 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
307 PM CDT Sat Jul 31 2021

WIZ035-036-045-312100-
Wood WI-Waushara WI-Portage WI-
307 PM CDT Sat Jul 31 2021

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Wazeecha, or 8 miles south of Wisconsin Rapids, moving southeast
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wautoma, Plainfield, Nekoosa, Port Edwards, Dakota, Richford, Coloma,
Almond, Hancock and Kellner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 8949 4398 8921 4398 8960 4425 8960
      4425 9022 4426 9024
TIME...MOT...LOC 2006Z 333DEG 21KT 4428 8977

Kallas

The radar

The Green Bay radar (KGRB), 7 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
July 31, 2:28 PM CST to 2:35 PM CST
Where
Brown County, 1.7 mi NW of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.540, -88.040

Thunderstorm winds downed multiple large tree branches and power lines on the northwest side of Green Bay. The time of this event is an estimate based on radar data.

Hail, Marathon

When
July 31, 4:35 PM CST
Where
Marathon County, 2.07 mi ESE of Stratford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.960, -90.030

Half dollar size hail fell southeast of Athens.

Hail, Marathon

When
July 31, 5:00 PM CST to 5:01 PM CST
Where
Marathon County, 4.04 mi NE of (Cwa)cen Wi Arpt Mos
Measured
0.75 in hail
Reported by
Social Media
Coordinates
44.820, -89.610

Penny size hail fell in Kronenwetter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964255, 968190, 964254.